Share this Article
P Karki, JA Ansari, S Bhandary, S Koirala
Correspondence: Prof Prahlad Karki, firstname.lastname@example.org
Introduction To study the extent, frequency and pathogenesis of the cardiac and electrocardiographical manifestations of acute organophosphate poisoning.
Methods 37 adult patients admitted over a three-year period with a diagnosis of acute organophosphate or carbamate poisoning were studied prospectively. The clinical features and electrocardiographical finding were recorded.
Results Cardiac complications developed in 23 patients (62.2 percent). These were: non-cardiogenic pulmonary oedema in eight cases (21.6 percent), electrocardiographical abnormalities including prolonged Q-Tc interval in 14 cases (37.8 percent), ST-T changes in 11 cases (29.7 percent), and conduction defects in two cases (5.4 percent). Sinus tachycardia occurred in 15 patients (40.5 percent) and sinus bradycardia in seven patients (18.9 percent). Hypertension developed in five patients (13.5 percent) and hypotension in four patients (10.8 percent). Five patients (13.5 percent) needed respiratory support because of respiratory depression of which two patients developed intermediate syndrome. Out of 14 patients with prolonged Q-Tc interval, only one had polymorphic ventricular tachycardia of the torsade de pointes type. Two patients died from non-cardiogenic pulmonary oedema and one from ventricular fibrillation, giving a hospital mortality of 8.1 percent.
Conclusion Cardiac complications usually occur during the first hour after exposure. Hypoxemia, electrolyte derangements and acidosis are major predisposing factors for the development of these complications. Intensive supportive treatment, meticulous respiratory care and administration of atropine in adequate doses vary early in the course of the illness will reduce the mortality.
Keywords: carbamate poisoning, cardiotoxicity, electrocardiographical abnormalities, insecticides, organophosphates
Singapore Med J 2004; 45(8): 385-389